Please use this identifier to cite or link to this item:
|Title:||Clozapine treatment in patients living in the community|
Azzopardi, Lilian M.
|Keywords:||Pharmaceutical services -- Malta|
Clozapine -- Administration & dosage -- Malta
|Publisher:||University of Malta. Department of Pharmacy & The Malta Pharmaceutical Association|
|Citation:||Schembri, K., & Azzopardi, L. M. (2015). Clozapine treatment in patients living in the community. Journal of Euromed Pharmacy, 05, 08-11.|
|Abstract:||OBJECTIVE: The aim of this study was to assess clozapine treatment in the local community with respect to patient monitoring during dispensing, patient compliance through prescription refills, presence of any other existing co-morbidities and presence of potential drug-drug interactions. METHOD: An audit on whether pharmacy personnel check patients’ white blood cell count and absolute neutrophil count prior to dispensing was performed. A total of 100 audits were carried out. A computer programme entitled ‘Pharmacy Dispensing System’ was used to assess patient compliance through prescription refills over a 3-month period. Another computer programme entitled ‘Schedule V’ was used to determine any other comorbidities. After determining the list of all the chronic medications, analysis of the presence of any potential drugdrug interactions was undertaken. The ‘Drug Interaction Checker’, a drug interaction database provided by RxList, was used. This database classified potential drug-drug interactions into 3 categories namely minor, significant and serious. KEY FINDINGS: The white blood cell count and absolute neutrophil count were checked in all instances (N=100), however this intervention was not documented. Over a 3-month period, 78 out of 90 patients were compliant. Diabetes was the most common co-morbidity (n=15) and 76 patients receiving clozapine may be exposed to a potential drug-drug interaction. A total of 363 possible drug interactions were present in this group of patients. The most common type of potential drug-drug interaction fell in the ‘significant drug-drug interactions’ category (n=289). CONCLUSION: Patient monitoring was carried out, however documentation processes need to be elaborated. Identification of drug interactions is of utmost importance since certain interactions can be dangerous. Apart from detecting drug interactions, discussion with other healthcare professionals should be undertaken to assess the possibility of replacing such interacting drugs with alternative options. This measure should be carried out to promote patient safety.|
|Appears in Collections:||Journal of Euromed Pharmacy : issue 05 : 2015|
Journal of Euromed Pharmacy : issue 05 : 2015
Files in This Item:
|Clozapine_treatment_in_patients_living_in_the_community_2015.pdf||150.17 kB||Adobe PDF||View/Open|
Items in OAR@UM are protected by copyright, with all rights reserved, unless otherwise indicated.